Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 130, NWS Dodge City, KS

May 23, 2007Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2007, 6:29 PM CDT for Meade County, Kansas. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2007, 6:29 PM CDT (23:29 UTC)
Expired
May 23, 2007, 6:45 PM CDT
In force
16 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Meade County, KS

The radar

The Dodge City radar (KDDC), 47 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 6:35 PM CDTHAIL 13 Ese Fowler, KSHAIL DAMAGED/DENTED TIN ROOF ON HOUSE, BROKE A WINDOW IN A SHED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:31 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-440 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 232331
SVRDDC
KSC119-232345-
/O.NEW.KDDC.SV.W.0130.070523T2329Z-070523T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CDT WED MAY 23 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MEADE COUNTY IN SOUTHWEST KANSAS.

* UNTIL 645 PM CDT

* AT 625 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING VERY LARGE DAMAGING HAIL UP TO BASEBALL SIZE.  THIS
  STORM WAS LOCATED 4 MILES SOUTHEAST OF FOWLER...AND MOVING
  NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FOWLER...
  RURAL RESIDENCES OF NORTHEASTERN MEADE COUNTY.

AT 615 PM THE PUBLIC REPORTED TENNIS BALL SIZED HAIL 9 MILES SOUTHEAST
OF MEADE.


BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR MEADE COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN KANSAS.

LAT...LON 3731 10025 3724 10010 3738 10010 3738 10012
      3746 10011 3746 10019

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:14 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 23, 3:14 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT WED MAY 23 2007

.DISCUSSION...

DAYS 1-2...

PRIMARY FOCUS TODAY WILL BE THE POTENTIAL FOR SEVERE WEATHER AND
POSSIBLE FLOODING LATER TONIGHT.

12Z UPPER AIR ANALYSIS AND W/V LOOP WAS SHOWING OUR NEXT S/W TROF
MOVING EAST ACROSS NE AZ/NW NM AT 12Z. AS THIS SYSTEM CONTINUES IT
EASTWARD PROGRESSING HAVE BEEN WATCHING LIGHTNING STRIKES STEADILY
INCREASING OVER THE LAST FEW HOURS ACROSS NC NM/SC CO. ALSO
OBSERVING STEADY PRESSURE FALLS VIA MSAS OVER NE NM/SE CO EARLIER
THIS AFTERNOON. RUC AND NAM ALL ARE IN AGREEMENT WITH AN AREA OF
LOW PRESSURE DEVELOPING IN THIS AREA DURING THE EVENING HOURS WITH
WARM FGEN DEVELOPING IN OUR SOUTHERN CWA. THUNDERSTORMS ARE THEN
LIKELY TO DEVELOP ALONG THIS BOUNDARY AND MOVE EAST NORTHEAST. GIVEN
THE STORM ENVIRONMENT ANY STORM THAT DEVELOPS WILL LIKELY BECOME
SEVERE. A FEW ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

AN MCS IS ALSO EXPECTED TO DEVELOP EARLY TONIGHT OVER SE CO AS THE
MAIN UPPER LEVEL TROF MOVES OUT OF THE ROCKIES INTO THE PLAINS. THIS
WILL BRING THE BEST CHANCE FOR WIDESPREAD THUNDERSTORMS TO SW KS.
LOOKS LIKE EVERYONE WILL SEE SOMETHING WITH THE BETTER DYNAMICS
SUPPORTING HEAVY RAIN BEGIN OVER OUR SOUTHERN AND EASTERN CWA. WILL
THEREFORE KEEP CURRENT FFA GOING AND EXPAND IT FURTHER SW TO THE
COLORADO BORDER.

AS THE MAIN TROF SLIDES EAST OF THE AREA ON THURSDAY THE RAIN
WILL TAPER OFF FROM NW TO SE. SKIES WILL BRIEFLY CLEAR AND WINDS
SUBSIDE AS HIGH PRESSURE BUILDS INTO THE AREA.

DAYS 3-7...

FRI NIGHT-SAT NIGHT. AS WED-THURS STORM EJECTS NORTH OF GREAT
LAKES REGION...A SECONDARY SMALLER SYSTEM WILL TRACK ACROSS
NORTHERN PLAINS FRIDAY NIGHT INDUCING SURFACE CYCLOGENESIS OVER
NEB PANHANDLE AREA AND BLACK HILLS. THIS WILL DRAW RESIDUAL
MOISTURE NORTHWARD THROUGH WESTERN KANSAS. GOING FCST SHOWS 30
POPS OVER WESTERN CWA FOR POTENTIAL CONVECTION ALONG SOUTHWARD
EXTENDING LEE TROUGH...AND WITH FAIRLY COOL MID LEVEL
TEMPS...THINK THIS IS NOT A BAD FCST. AS THIS SYSTEM AND
ASSOCIATED SURFACE LOW MOVE RAPIDLY INTO GREAT LAKES REGION...A
COLD FRONT WILL PUSH INTO KANSAS BY SATURDAY...WITH ADVECTION OF
HIGHER QUALITY MOISTURE FROM THE SOUTH. THINK 30-40 POPS ARE
CERTAINLY WARRANTED FOR MOST OF SOUTHWEST KANSAS LATE SATURDAY AND
INTO SAT NIGHT.

SUN-MON.  THE NORTHERN STREAM POLAR JET WILL BE FAIRLY ZONAL WITH
PROGRESSIVE SHORT WAVE TROUGHS.  THE NEXT ONE IN LINE WILL COME INTO
THE PAC NORTHWEST REGION AND NORTHERN ROCKIES BY LATE SUNDAY...WITH
LEE TROUGH DEVELOPING ONCE AGAIN OVER THE CENTRAL/NORTHERN HIGH
PLAINS AND A RETURN TO SOUTHEASTERLY SURFACE FLOW...PER 23/00Z RUN
OF ECMWF.  GFS IS A LITTLE FARTHER WEST WITH SURFACE HIGH AXIS AND
KEEPS THE FRONT MORE DEFINED ON SUNDAY NEAR THE OK/KS BORDER.  WILL
KEEP NEAR 30 POPS GOING FOR ENTIRE FCST AREA SUNDAY.  ON
MONDAY...BEST OVERALL SETUP FOR SEVERE WEATHER WILL BE OVER THE
NORTHERN PLAINS IT WOULD APPEAR AS SURFACE LOW ONCE AGAIN SETS UP
AHEAD OF THE NORTHERN PLAINS SHORT-WAVE TROUGH.

TUES-WED.  OUT THIS FAR...IT IS QUITE UNCLEAR WHAT WILL HAPPEN TO
INFLUENCE SOUTHWEST KANSAS WEATHER...HOWEVER LARGE SCALE PATTERN
WITH CONTINUED FAIRLY FAST PROGRESSION OF NORTHERN CONUS
SYSTEMS...AND RIDGING OVER THE CENTRAL AND SOUTHERN ROCKIES WOULD
SUGGEST WARM TEMPERATURES IN THE UPPER 80S AND AT BEST A
CLIMATOLOGICAL CHANCE OF PCPN...IF NOT A LITTLE LESS...WHICH IS
PRIMARILY BASED ON THE ECMWF PROG.

&&

.AVIATION...

PRIMARY CONCERN FOR AVIATION FCST WILL BE THE THUNDERSTORM IMPACTS
ON THE DDC, GCK, HYS TERMINALS AND THE TIMING OF THE STORMS.
CURRENT SET OF TAFS HAVE A DECENT HANDLE ON THE SITUATION FOR THIS
EVENING/TONIGHT AND DO NOT PLAN TO DEVIATE MUCH FROM THE TAF FCST.
WIDESPREAD THUNDERSTORMS ARE EXPECTED AND STRONG WINDS ASSOCIATED
WITH THE STORMS WILL BE THE PRIMARY THREAT...SO MAY GO WITH FAIRLY
HIGH CONVECTIVE VRB WINDS FOR A COUPLE HOURS IN THUNDERSTORM
GROUP.  UP UNTIL STORMS IMPACT TERMINALS...SKY/VIS SHOULD BE VFR FOR
THE MOST PART...ALTHOUGH BROKEN 030-040 WILL BE POSSIBLE AT TIMES
THROUGH THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  49  71  50  78 / 100  40  10  30
GCK  46  71  48  79 / 100  20  10  30
EHA  47  72  51  77 /  90  20  10  30
LBL  48  72  49  80 / 100  30  10  30
HYS  48  70  49  74 /  90  60  10  20
P28  54  73  52  76 /  90  80  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING
FOR KSZ030-031-044>046-063>066-077>081-087>089.

&&

FN18/25/25
Hazardous weather outlook, May 23, 4:50 AM CDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
450 AM CDT WED MAY 23 2007

KSZ030-031-043>046-061>066-074>081-084>090-241000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
450 AM CDT WED MAY 23 2007 /350 AM MDT WED MAY 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH HAS BEEN ISSUED FOR A PORTION SOUTHWEST KANSAS TONIGHT.

A OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE LATE THIS AFTERNOON
INTO THE EVENING...EAST OF A HAYS TO GARDEN CITY TO LIBERAL LINE.
ALONG WITH THE POSSIBILITY OF VERY LARGE HAIL...A FEW TORNADOES
ARE EXPECTED. THE STRONGEST STORMS ARE EXPECTED TO OCCUR AFTER 600
PM CDT. A STRONG TORNADO IS NOT OUT OF THE QUESTION IN THE AREA...ESPECIALLY
EAST OF A KINSLEY TO BUCKLIN TO ASHLAND LINE.

STORMS WILL BECOME MORE WIDESPREAD TONIGHT. THESE STORMS WILL BE
CAPABLE OF PRODUCING RAINFALL RATES IN EXCESS OF 1 INCH PER HOUR.
A FLOOD WATCH HAS BEEN ISSUED FOR THE OVERNIGHT HOURS AS A FEW
LOCATIONS COULD RECEIVE 2 TO 4 INCHES OF RAIN.

FURTHER WEST...THUNDERSTORMS WILL BE POSSIBLE. A FEW OF THESE
STORMS COULD CONTAIN SMALL HAIL AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL RETURN TO SOUTHWEST KANSAS BY FRIDAY. STORMS
WILL CONTINUE TO BE POSSIBLE THROUGH MONDAY. AT THIS TIME...IT IS
TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 5 PM THIS EVENING EAST OF
A HAYS TO GARDEN CITY TO LIBERAL LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, May 23, 5:12 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
512 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 N PRESTON             37.79N 98.56W
05/23/2007  E1.00 INCH       PRATT              KS   PUBLIC

&&

BURKE
Local storm report, May 23, 5:18 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
518 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 W PRESTON             37.76N 98.61W
05/23/2007  E1.00 INCH       PRATT              KS   CO-OP OBSERVER

&&

MS
Local storm report, May 23, 5:34 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
534 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             5 NW ASHLAND            37.24N 99.83W
05/23/2007  E1.25 INCH       CLARK              KS   PUBLIC

&&

BURKE
Local storm report, May 23, 6:02 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             15 S MEADE              37.07N 100.34W
05/23/2007  E1.00 INCH       MEADE              KS   PUBLIC

&&

BURKE
Local storm report, May 23, 6:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             23 SE DODGE CITY        37.52N 99.72W
05/23/2007  E1.00 INCH       FORD               KS   PUBLIC

&&

BURKE
Local storm report, May 23, 6:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             7 N BUCKLIN             37.65N 99.63W
05/23/2007  E1.00 INCH       FORD               KS   LAW ENFORCEMENT

            HAIL COVERING THE ROAD.

&&

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:29 PM CDTSevere Thunderstorm WarningDDCTrego46 min
May 22, 8:11 PM CDTSevere Thunderstorm WarningDDCEllis, Trego49 min
May 22, 8:23 PM CDTTornado WarningDDCTrego26 min
May 22, 8:57 PM CDTSevere Thunderstorm WarningDDCEllis, Trego48 min
May 22, 9:18 PM CDTTornado WarningDDCTrego27 min
May 22, 9:28 PM CDTTornado WarningDDCEllis32 min
May 22, 9:41 PM CDTSevere Thunderstorm WarningDDCEllis, Trego64 min
May 22, 9:56 PM CDTTornado WarningDDCEllis34 min
May 22, 10:12 PM CDTTornado WarningDDCEllis33 min
May 22, 10:20 PM CDTSevere Thunderstorm WarningDDCEllis40 min
May 22, 10:36 PM CDTSevere Thunderstorm WarningDDCRush54 min
May 22, 10:54 PM CDTSevere Thunderstorm WarningDDCEllis36 min
May 22, 11:22 PM CDTSevere Thunderstorm WarningDDCRush53 min
May 22, 11:25 PM CDTSevere Thunderstorm WarningDDCHodgeman10 min
May 22, 11:44 PM CDTSevere Thunderstorm WarningDDCPawnee61 min
May 23, 12:13 AM CDTSevere Thunderstorm WarningDDCRush14 min
May 23, 12:41 AM CDTSevere Thunderstorm WarningDDCPawnee34 min
May 23, 1:18 AM CDTSpecial Weather StatementDDCStafford42 min
May 23, 2:23 AM CDTSpecial Weather StatementDDCStafford67 min
May 23, 2:47 AM CDTFlood WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 18 more25 hr
May 23, 2:56 AM CDTSpecial Weather StatementDDCPratt64 min
May 23, 2:55 PM CDTSevere Thunderstorm WarningDDCBarber33 min
May 23, 4:23 PM CDTSevere Thunderstorm WarningDDCPratt37 min
May 23, 4:57 PM CDTSevere Thunderstorm WarningDDCPratt33 min
May 23, 5:11 PM CDTSevere Thunderstorm WarningDDCClark79 min
May 23, 5:44 PM CDTSevere Thunderstorm WarningDDCMeade61 min
May 23, 5:51 PM CDTSevere Thunderstorm WarningDDCFord54 min
May 23, 6:04 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa56 min
May 23, 6:23 PM CDTSevere Thunderstorm WarningDDCClark52 min
May 23, 6:38 PM CDTSevere Thunderstorm WarningDDCFord53 min
May 23, 6:46 PM CDTTornado WarningDDCFord4 min
May 23, 6:46 PM CDTTornado WarningDDCEdwards17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.